Mathematische Zeitschrift

, Volume 265, Issue 1, pp 1–19 | Cite as

Baer and Mittag-Leffler modules over tame hereditary algebras

  • Lidia Angeleri Hügel
  • Dolors Herbera
  • Jan Trlifaj


We develop a structure theory for two classes of infinite dimensional modules over tame hereditary algebras: the Baer modules, and the Mittag-Leffler ones. A right R-module M is called Baer if \({{\rm Ext}^{1}_{R}\,(M, T)\,=\,0}\) for all torsion modules T, and M is Mittag-Leffler in case the canonical map \({M\otimes_R \prod _{i\in I}Q_i\to \prod _{i\in I}(M\otimes_RQ_i)}\) is injective where \({\{Q_i\}_{i\in I}}\) are arbitrary left R-modules. We show that a module M is Baer iff M is p-filtered where p is the preprojective component of the tame hereditary algebra R. We apply this to prove that the universal localization of a Baer module is projective in case we localize with respect to a complete tube. Using infinite dimensional tilting theory we then obtain a structure result showing that Baer modules are more complex then the (infinite dimensional) preprojective modules. In the final section, we give a complete classification of the Mittag-Leffler modules.

Mathematics Subject Classification (2000)

Primary 16G10 16D40 16E60 Secondary 13D07 16E30 18E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Angeleri Hügel L.: Covers and envelopes via endoproperties of modules. Proc. Lond. Math. Soc. 86, 649–665 (2003)MATHCrossRefGoogle Scholar
  2. 2.
    Angeleri Hügel L., Bazzoni S., Herbera D.: A solution to the Baer splitting problem. Trans. Am. Math. Soc. 360, 2409–2421 (2008)MATHCrossRefGoogle Scholar
  3. 3.
    Angeleri Hügel L., Herbera D.: Mittag-Leffler conditions on modules. Indiana Univ. Math. J. 57, 2459–2517 (2008)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Angeleri Hügel L., Herbera D., Trlifaj J.: Tilting modules and Gorenstein rings. Forum Math. 18, 211–229 (2006)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Azumaya G.: Locally pure-projective modules. Contemp. Math. 124, 17–22 (1992)MathSciNetGoogle Scholar
  6. 6.
    Baer R.: The subgroup of the elements of finite order of an abelian group. Ann. Math. 37, 766–781 (1936)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Bazzoni S., Salce L.: Strongly flat covers. J. Lond. Math. Soc. 66, 276–294 (2002)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Crawley-Boevey W.: Regular modules for tame hereditary algebras. Proc. Lond. Math. Soc. 62, 490–508 (1991)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Crawley-Boevey W.: Infinite dimensional modules in the representation theory of finite dimensional algebras. CMS Conf. Proc. 23, 29–54 (1998)MathSciNetGoogle Scholar
  10. 10.
    Eklof P.C., Fuchs L., Shelah S.: Baer modules over domains. Trans. Am. Math. Soc. 322, 547–560 (1990)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Fuchs, L., Salce, L.: Modules over Non-Noetherian Domains. AMS, Providence (2001)Google Scholar
  12. 12.
    Geigle W., Lenzing H.: Perpendicular categories with applications to representations and sheaves. J. Algebra 144(2), 273–343 (1991)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Goebel R., Trlifaj J.: Approximations and Endomorphism Algebras of Modules. W. de Gruyter, Berlin (2006)MATHCrossRefGoogle Scholar
  14. 14.
    Griffith P.: A solution to the splitting mixed group problem of Baer. Trans. Am. Math. Soc. 139, 261–269 (1969)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kaplansky I.: The splitting of modules over integral domains. Arch. Math. 13, 341–343 (1962)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Kerner O., Trlifaj J.: Tilting classes over wild hereditary algebras. J. Algebra. 290, 538–556 (2005)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Lenzing H.: Homological transfer from finitely presented to infinite modules. Lect. Notes Math. 1006, 734–761 (1983)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Lenzing, H., Okoh, F.: The Separability of Direct Products of Modules over a Canonical Algebra. Representations of algebras (Ottawa, ON, 1992). CMS Conf. Proc. vol. 14, pp. 339–352. AMS, Providence (1993)Google Scholar
  19. 19.
    Lukas F.: Infinite-dimensional modules over wild hereditary algebras. J. Lond. Math. Soc. 44, 401–419 (1991)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Lukas F.: A class of infinite-rank modules over tame hereditary algebras. J. Algebra 158, 18–30 (1993)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Okoh F.: Cotorsion modules over tame finite-dimensional hereditary algebras. Lect. Notes Math. 903, 263–269 (1980)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Okoh F.: Baer modules. J. Algebra 77, 402–410 (1982)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Okoh F.: Separable modules over finite-dimensional algebras. J. Algebra 116, 400–414 (1988)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Okoh F.: Bouquets of Baer modules. J. Pure Appl. Algebra 93, 297–310 (1994)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Raynaud M., Gruson et L.: Critères de platitude et de projectivité. Invent. Math. 13, 1–89 (1971)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Reiten I., Ringel C.M.: Infinite dimensional representations of canonical algebras. Can. J. Math. 58, 180–224 (2006)MATHMathSciNetGoogle Scholar
  27. 27.
    Ringel C.M.: Infinite dimensional representations of finite dimensional hereditary algebras. Symposia Math. 23, 321–412 (1979)MathSciNetGoogle Scholar
  28. 28.
    Rothmaler P.: Mittag-Leffler Modules and Positive Atomicity. Habilitationsschrift, Kiel (1994)Google Scholar
  29. 29.
    Schofield A.: Representations of Rings over Skew-Fields. Cambridge University Press, Cambridge (1985)Google Scholar
  30. 30.
    Schofield A.: Universal localization for hereditary rings and quivers. Lect. Notes Math. 1197, 149–164 (1986)CrossRefMathSciNetGoogle Scholar
  31. 31.
    Strauss H.: On the perpendicular category of a partial tilting module. J. Algebra 144, 43–66 (1991)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Zimmermann-Huisgen B., Zimmermann W.: On the sparsity of representations of rings of pure global dimension zero. Trans. Am. Math. Soc. 320, 695–711 (1990)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Zimmermann W.: On locally pure-injective modules. J. Pure Appl. Algebra 166, 337–357 (2002)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Lidia Angeleri Hügel
    • 1
    • 2
  • Dolors Herbera
    • 3
  • Jan Trlifaj
    • 4
  1. 1.Dipartimento di Informatica e ComunicazioneUniversità degli Studi dell’InsubriaVareseItaly
  2. 2.Dipartimento di Informatica, Settore di MatematicaUniversità di VeronaVeronaItaly
  3. 3.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBellaterra (Barcelona)Spain
  4. 4.Department of Algebra, Faculty of Mathematics and PhysicsCharles UniversityPrague 8Czech Republic

Personalised recommendations